Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

August 14, 2021Edgefield County, South Carolina

NWS Columbia, SC issued this special weather statement at Aug 14, 2021, 3:07 PM EDT for Edgefield County, South Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2021, 3:07 PM EDT (19:07 UTC)
Expired
Aug 14, 2021, 3:30 PM EDT
In force
23 min
Issued by
NWS Columbia, SC
Hail
0.00 in
Wind
50

County Edgefield County, SC

The radar

The Columbia radar (KCAE), 88 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 675 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
675 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

402 
WWUS82 KCAE 141907
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
307 PM EDT Sat Aug 14 2021
 
SCZ018-025-141930-
McCormick SC-Edgefield SC-
307 PM EDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of eastern Lincoln,
western Edgefield and southeastern McCormick Counties through 330 PM
EDT...

At 307 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clarks Hill Recreation Area, or 12 miles north of Evans, moving
northwest at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Edgefield, Hamilton Branch State Park, Trenton, Parksville, Plum
Branch, Lick Fork Campground, Modoc, Lost Wilderness Fire Station, Mt
Vintage, Modoc Campground, Cleora, Modoc Boat Ramp, Clarks Hill,
Colliers, Whitetown and Edgefield Federal Correction Institution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3396 8205 3395 8203 3372 8182 3360 8212
      3383 8232
TIME...MOT...LOC 1907Z 147DEG 12KT 3371 8208 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

NS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 14, 2:52 PM EDT, 15 minutes earlier.

Area forecast discussion, Aug 14, 2:52 PM EDT, 15 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
252 PM EDT Sat Aug 14 2021

.SYNOPSIS...
Scattered afternoon and evening thunderstorms today. Deepening
moisture across the area and an approaching front to the north
will result in numerous showers and thunderstorms Sunday and
Monday. Showers and thunderstorms will become more widespread on
Tuesday as Fred or its remnants track west of the area. Atlantic
high pressure will maintain chances for afternoon/evening
showers and thunderstorms through the upcoming week.

&&

.NEAR TERM /THROUGH TONIGHT/...
The Bermuda pressure ridge remains in place offshore but weaker
across central SC. Mid level temps remain warm and a limiting
factor for convection. Weak trough over east central Georgia
into the Upstate SC. The precipitable water is around 1.7 inches
and may increase this evening. The air mass is moderately
unstable. Convection is developing along the surface trough over
north Ga into western SC. Convection is also moving slowly
toward the SC coast. Except for surface convergence, trigger
appears to be lacking. Think storms will focus near the Piedmont
and east central Ga near the trough. Sea breeze convection may
move into the east early this evening. Convection should
diminish somewhat after sunset and lowered pops during the
overnight from previous forecast. Temperatures hot this
afternoon in the low to mid 90s and muggy tonight with lows in
the low to mid 70s

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
Sunday through Monday Night: Deep ridging over the western
Atlantic will support a moist southerly flow across the area,
while a surface front slowly drops toward the area Sunday and
moves near or into the area Monday. Precipitable water values
will be high during this period, generally upwards of 2.00-2.15
inches. Given the deep moisture and approaching front, generally
expect diurnally driven showers and thunderstorms to be numerous
in coverage. The overall severe weather potential appears
minimal, but any slow moving storms could result in localized
flooding. Afternoon highs will moderate closer to normal
Sunday with highs in the upper 80s, and fall slightly below
normal on Monday with highs in the mid 80s.

Tuesday and Tuesday Night: A strong influx of moisture will take
place on Tuesday, between western Atlantic ridging and tropical
cyclone Fred, which is currently forecast to be moving into
southern and central Alabama at this time. Precipitable water
values are forecast to rise to an impressive 2.25-2.40 inches
across the area. Given this moisture, combined with several
short wave disturbances lifting northeast across the area,
expect showers and thunderstorms to become widespread, with
heavy rainfall and localized flooding possible. Temperatures
will be relatively cool as well, with clouds and showers keeping
highs in the upper 70s and lower 80s.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
GFS and ECMWF ensembles are consistent in depicting general
ridging over the western Atlantic and southeastern U.S. through
the long term period. Tropical Storm Grace is forecast to track
between Cuba and the Bahamas during the mid to late week period,
but any potential impacts on the local area are uncertain this
far out in time. Overall this pattern will favor diurnally
driven scattered to numerous showers and thunderstorms each day,
with the best coverage on Wednesday then diminishing some
Thursday and Friday. Temperatures will remain below normal on
Wednesday, before moderating closer to normal by late week.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Scattered convection has developed in east central GA into the
Upstate SC. Ridge aloft a little weaker but trigger lacking for
convection other than surface convergence. Think bulk of storms
this afternoon will remain west of the terminals in the SC
Piedmont and northeast Ga. A few storms may pass near AGS and
DNL and will monitor. Thunderstorms developing along the coast
may move inland later this evening but confidence low on how far
inland they will advect. Expect most convection to diminish by
03z. Models suggest some stratus possible late tonight and maybe
some fog primarily at AGS and OGB. So put in a period of MVFR at
those locations toward 12z Sunday.

EXTENDED AVIATION OUTLOOK...Increasing confidence in
restrictions at times in showers and thunderstorms late Sunday
through Wednesday as Gulf moisture associated with TD Fred
overspreads the region. Late night/early morning fog/stratus
restrictions also possible each day.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 14, 3:45 AM EDT, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
345 AM EDT Sat Aug 14 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-150745-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
345 AM EDT Sat Aug 14 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heavy rain will be possible Sunday through Tuesday in association
with a weak surface front moving in as stalling over the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 14, 1:12 PM EDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Columbia SC
112 PM EDT Sat Aug 14 2021

SCZ026-141745-
Saluda SC-
112 PM EDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of northeastern Saluda
County through 145 PM EDT...

At 111 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Batesburg-Leesville. This storm was nearly
stationary.

HAZARD...Winds 40 to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Saluda, Hollywood Elementary School, Emory, Saluda Co Sheriff's
Office, Delmar, Saluda High School and Circle Fire Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3390 8167 3403 8179 3412 8162 3401 8151
TIME...MOT...LOC 1711Z 244DEG 4KT 3401 8162

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

awp
Special weather statement, Aug 14, 2:05 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Columbia SC
205 PM EDT Sat Aug 14 2021

GAZ063-064-141830-
McDuffie GA-Columbia GA-
205 PM EDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of McDuffie,
northwestern Columbia and southern Lincoln Counties through 230 PM
EDT...

At 204 PM EDT, Doppler radar was tracking a strong thunderstorm over
Thomson-McDuffie County Airport, or near Thomson, moving north at 10
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Thomson, Mistletoe State Park, Thomson-McDuffie County Airport,
Wrightsboro, Sweetwater Park, Winfield, McDuffie County Fire
Department, Thomson Fire Department, McDuffie Regional Medical
Center, University Hospital McDuffie, White Oak Campground, Carpenter
Airport, Ansley Mill and Amity Recreation Area.

This includes Interstate 20 in Georgia between mile markers 167 and
179.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3361 8264 3361 8263 3364 8261 3363 8258
      3365 8258 3364 8256 3364 8252 3366 8251
      3364 8246 3365 8245 3365 8243 3368 8237
      3345 8237 3341 8256 3346 8259
TIME...MOT...LOC 1804Z 167DEG 7KT 3351 8250

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NS
Special weather statement, Aug 14, 3:07 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
307 PM EDT Sat Aug 14 2021

SCZ018-025-141930-
McCormick SC-Edgefield SC-
307 PM EDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of eastern Lincoln,
western Edgefield and southeastern McCormick Counties through 330 PM
EDT...

At 307 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clarks Hill Recreation Area, or 12 miles north of Evans, moving
northwest at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Edgefield, Hamilton Branch State Park, Trenton, Parksville, Plum
Branch, Lick Fork Campground, Modoc, Lost Wilderness Fire Station, Mt
Vintage, Modoc Campground, Cleora, Modoc Boat Ramp, Clarks Hill,
Colliers, Whitetown and Edgefield Federal Correction Institution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3396 8205 3395 8203 3372 8182 3360 8212
      3383 8232
TIME...MOT...LOC 1907Z 147DEG 12KT 3371 8208

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

NS

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 1:12 PM EDTSpecial Weather StatementCAESaluda33 min
Aug 14, 3:17 PM EDTSevere Thunderstorm WarningCAELancaster28 min
Aug 14, 3:29 PM EDTSpecial Weather StatementCAEMcCormick46 min
Aug 14, 3:36 PM EDTSpecial Weather StatementCAESaluda39 min
Aug 14, 4:37 PM EDTSpecial Weather StatementCAEFairfield, Newberry38 min
Aug 14, 4:45 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry30 min
Aug 14, 5:49 PM EDTSpecial Weather StatementCAELee26 min
Aug 14, 2:05 PM EDTSpecial Weather StatementCAEMcDuffie25 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.